Hail, Cherry
- When
- August 2, 5:00 PM CST
- Where
- Cherry County, 9.02 mi SSE of Merriman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.800, -101.630
Isolated thunderstorms developed during the late afternoon hours over far northern Sheridan and Cherry counties. This activity then tracked to the southeast, becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed during the late afternoon hours over far northern Sheridan and Cherry counties. This activity then tracked to the southeast, becoming severe. Hail up to quarter size was reported in Cherry county south of Merriman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 2, 2:35 PM CST, 2 hours 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 335 PM CDT Fri Aug 2 2024 .KEY MESSAGES... - Showers and thunderstorms expected this afternoon and evening, with lingering showers overnight. The main severe weather threat is strong wind gusts and hail with stronger thunderstorms this evening. - Another chance of rain Sunday evening across northern Nebraska, but otherwise a warm, dry weekend is expected. - Chances for precipitation increase by Tuesday evening and remain through the end of the week. && .SYNOPSIS... Issued at 334 PM CDT Fri Aug 2 2024 An upper level ridge is settled over the western United States, with fairly weak northerly flow aloft over western Nebraska. At the surface, an area of high pressure is located over south central Nebraska, with a surface trof to the lee of the Rockies. On satellite, cumulus is developing across southeastern Wyoming, northwest Nebraska, and the western Nebraska Panhandle. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 334 PM CDT Fri Aug 2 2024 The surface trof will be the focus for thunderstorm activity the rest of this afternoon and evening. As of this afternoon, cumulus is already developing along the boundary. Across the Panhandle, CAPE values are around 1000 to 1500 J/kg. Shear is quite meager, around 20 kts. Also worth noting, the model trends backing off the tongue of theta-e across western Kansas. Model soundings indicate inverted V patterns in the lower atmosphere, supporting the potential for strong gusts with storms. As storms continue to develop this afternoon and evening, they should remain fairly isolated to scattered in nature. While some guidance suggests a brief linear system forming and tracking across northeast Colorado, the trends have been towards a more multi cellular mode, with some of the stronger cells having potential for wind gusts and hail. As the storms weaken, showers may be expected to continue through Saturday morning, most notable along southwest Nebraska. Saturday afternoon will be fairly quiet across the region. As the showers and cloud cover move out of the region in the morning, skies become mostly sunny, with no additional precipitation expected. Guidance has slightly cooled down high temperatures, generally only 1 to 2 degrees and most notably for areas along and south of Interstate 80. In general, expecting low to mid 90s along and south of Interstate 80, with mid to upper 90s and possibly 100 degrees across the Sandhills and north central Nebraska. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 334 PM CDT Fri Aug 2 2024 The upper level ridge continues through early in the week. Sunday evening, as a shortwave progresses through the flow, a low pressure system is forecast to track through South Dakota. This will be the focus for a few showers and thunderstorms, most likely across portions of northern Nebraska. Otherwise, most of the area will remain warm and dry, with mid to upper 90s for the highs on Sunday. As an upper level trough begins to push through southwestern Canada on Monday, a surface low forms out in front. The low is expected to track a cold front across portions of the region, bringing some slightly cooler temperatures, mostly in the upper 80s to lower 90s. By Tuesday, the trough should help to flatten out the ridge, and bringing a more zonal pattern through the end of the week. From Tuesday evening through the end of the week, there will be chances of showers and thunderstorms, which may bring some beneficial rainfall across the region. The zonal pattern is also expected to bring some slightly cooler temperatures as well, with highs cooling off as the week progresses. For now, the expected drop would be from the low 90s on Tuesday to upper 70s by Friday. Future forecasts will continue to refine timing and amounts. However, confidence continues to grow in a return to a cooler, wetter pattern through the end of the week. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1258 PM CDT Fri Aug 2 2024 Isolated thunderstorms are possible late this afternoon and early this evening and are expected to remain west of both the KLBF and KVTN terminals. Some broken high clouds around 15000 FT AGL may impact the KLBF terminal this evening before scattering out overnight. At the KVTN terminal, expect a few to scattered high clouds overnight with ceilings around 25000 FT AGL. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Richie SHORT TERM...Richie LONG TERM...Richie AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 248 PM CDT Fri Aug 2 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-032000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 248 PM CDT Fri Aug 2 2024 /148 PM MDT Fri Aug 2 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated thunderstorms are possible over locations generally west of a line from Gordon, to Hyannis, to Imperial. A strong to severe storm is possible with hail up to quarter size and wind gusts up to 60 MPH. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms across northern Nebraska Sunday evening. Temperatures rise well into the 90s Saturday through Monday, with heat index values approaching 100 at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service North Platte NE
512 PM CDT Fri Aug 2 2024
NEZ094-022300-
Western Cherry NE-
512 PM CDT Fri Aug 2 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY COUNTY
THROUGH 600 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Medicine Lake, or 37 miles east of Gordon, moving
southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Round Lake and Indian Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4262 10166 4272 10145 4254 10124 4240 10155
TIME...MOT...LOC 2211Z 328DEG 5KT 4261 10151
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service North Platte NE
539 PM CDT Fri Aug 2 2024
NEZ094-022330-
Western Cherry NE-
539 PM CDT Fri Aug 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHERRY COUNTY
THROUGH 630 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Medicine Lake, or 28 miles east of Gordon, moving
southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Highway 61 Crossing The Niobrara River and Intersection of Highway 61
and Shadbolt Road.
This includes Highway 61 between mile markers 204 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4277 10180 4288 10157 4274 10141 4260 10170
TIME...MOT...LOC 2238Z 328DEG 5KT 4276 10164
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service North Platte NE
441 PM MDT Fri Aug 2 2024
NEZ004-094-022330-
Sheridan NE-Western Cherry NE-
441 PM MDT Fri Aug 2 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN CHERRY AND NORTHEASTERN
SHERIDAN COUNTIES THROUGH 530 PM MDT...
At 441 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms just northwest of Gordon moving southeast at 5 MPH.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gordon and Intersection of Highway 27 and Mills Road.
This includes Highway 20 between mile markers 100 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4286 10238 4296 10217 4282 10194 4265 10224
TIME...MOT...LOC 2241Z 317DEG 4KT 4285 10222
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe North Platte radar (KLNX), 128 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205517, 1205518.